Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 91, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 1, 2011, 2:00 PM EDT for Piscataquis County, Somerset County, Maine. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2011, 2:00 PM EDT (18:00 UTC)
- Expired
- Aug 1, 2011, 3:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Piscataquis County, ME, Somerset County, ME
The radar
The Caribou radar (KCBW), 124 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693 WUUS51 KCAR 011800 SVRCAR MEC021-025-011900- /O.NEW.KCAR.SV.W.0091.110801T1800Z-110801T1900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 200 PM EDT MON AUG 1 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE... NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE... * UNTIL 300 PM EDT * AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF CAUCOMGOMOC LAKE...OR 32 MILES NORTHWEST OF RIPOGENUS...AND MOVING EAST AT 30 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHESUNCOOK...CHAMBERLAIN LAKE AND TELOS LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4635 6910 4601 6910 4601 6986 4621 6984 TIME...MOT...LOC 1800Z 260DEG 24KT 4611 6975 $$ BLOOMER
2 follow-up statements
775 WWUS51 KCAR 011835 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 235 PM EDT MON AUG 1 2011 MEC021-025-011900- /O.CON.KCAR.SV.W.0091.000000T0000Z-110801T1900Z/ PISCATAQUIS ME-SOMERSET ME- 235 PM EDT MON AUG 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR NORTH CENTRAL SOMERSET AND CENTRAL PISCATAQUIS COUNTIES... AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF CAUCOMGOMOC LAKE...OR 23 MILES NORTHWEST OF RIPOGENUS...MOVING EAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHAMBERLAIN LAKE AND TELOS LAKE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4635 6910 4601 6910 4601 6986 4621 6984 TIME...MOT...LOC 1835Z 260DEG 24KT 4615 6942 $$ BLOOMER
445 WWUS51 KCAR 011901 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 301 PM EDT MON AUG 1 2011 MEC021-025-011912- /O.EXP.KCAR.SV.W.0091.000000T0000Z-110801T1900Z/ PISCATAQUIS ME-SOMERSET ME- 301 PM EDT MON AUG 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SOMERSET AND CENTRAL PISCATAQUIS COUNTIES HAS EXPIRED... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4635 6910 4601 6910 4601 6986 4621 6984 TIME...MOT...LOC 1835Z 260DEG 24KT 4615 6942 $$ BLOOMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:06 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 1, 12:06 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1206 PM EDT MON AUG 1 2011 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION LATE TODAY THROUGH TONIGHT. LOW PRESSURE WILL DEVELOP ACROSS THE REGION TUESDAY AND THEN SLOWLY MOVE EAST OF THE AREA THROUGH WEDNESDAY. HIGH PRESSURE WILL BUILD EAST THURSDAY.&& .NEAR TERM /THROUGH TONIGHT/... UPDATE 3...THUNDSTORMS ARE BEGINNING TO FORM IN THE ST LAWRENCE VALLEY. THIS WILL MOVE INTO FAR NW MAINE AROUND MIDDAY THEN PROGRESS EAST FROM THERE THIS AFTERNOON. UPDATED 2...THUNDERSHOWERS CROSSING INTO THE WESTERN CWA ARE DIMINISHING THIS MORNING. THUNDERSHOWERS ARE EXPECTED TO REBUILD AROUND MIDDAY AND MOVE ACROSS THE REGION THIS AFTERNOON. RAISED TEMPS BIT IN THE FCTS WHERE SKIES ARE MOSTLY SUNNY. UPDATE...MADE MINOR ADJUSTMENTS TO HOURLY TEMPS/DEW POINTS OTHERWISE CURRENT FORECAST STILL ON TRACK. PREVIOUS DISCUSSION MID/UPPER LEVEL LOW PRESSURE ACROSS WESTERN QUEBEC PROVINCE WILL SLIDE SOUTHEAST TOWARD NORTHERN MAINE THROUGH TONIGHT. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL APPROACH FROM THE WEST TODAY AND SLOWLY CROSS THE REGION LATE THIS AFTERNOON THROUGH TONIGHT. EXPECT THE ATMOSPHERE TO DESTABILIZE TODAY IN ADVANCE OF THE APPROACHING COLD FRONT. BOTH THE GFS AND THE NAM ARE INDICATING SB CAPES OF 1000 TO 1500J ACROSS NORTHERN AND WESTERN SECTIONS BY THIS AFTERNOON. IN ADDITION...SIGNIFICANT HEIGHT FALLS/MID LEVEL COOLING ASSOCIATED WITH THE APPROACHING UPPER LEVEL VORTEX WILL RESULT IN SHOWERS AND THUNDERSTORMS DEVELOPING BY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BE STRONG TO SEVERE THIS AFTERNOON WITH STRONG WIND GUSTS AND HAIL THE PRIMARY THREATS. THE STORM PREDICTION CENTER CONTINUES TO HIGHLIGHT OUR AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND WILL REFERENCE IN THE HAZARDOUS WEATHER OUTLOOK THIS MORNING. IT APPEARS AS IF THE GREATEST THREAT FOR SEVERE WILL BE INLAND AWAY FROM THE COAST WHERE SOUTHERLY WINDS OFF THE WATER WILL HELP TO KEEP THINGS MORE STABLE. HIGH TEMPERATURES TODAY WILL RANGE FROM THE MID 70S TO AROUND 80 ACROSS MOST OF THE REGION BUT IT WILL BE A FEW DEGREES COOLER ALONG THE COAST WITH AN ONSHORE FLOW. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THIS EVENING DESPITE THE LOSE OF DIURNAL HEATING AS THE MID/UPPER LEVEL LOW APPROACHES AND THE COLD FRONT CONTINUES TO SLIDE EAST. SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER TONIGHT AS THE COLD FRONT MOVES TO THE EAST. LOWS TONIGHT ARE ONLY EXPECTED TO RANGE FROM THE MID 50S TO AROUND 60 DEGREES. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... COLD FRONT WILL BECOME STATIONARY JUST EAST OF THE REGION ON TUESDAY. STACKED UPPER LOW WILL THEN MOVE FROM JUST SOUTHEAST OF JAMES BAY TO EASTERN MAINE BY TUESDAY EVENING. THIS UPPER LOW WILL PRODUCE A LOW ON THE FRONT ALONG THE MAINE NEW BRUNSWICK BORDER KEEPING UNSETTLED CONDITIONS ACROSS THE REGION TUESDAY INTO WEDNESDAY. SHOWERS WILL DEVELOP ACROSS THE ENTIRE AREA ON TUESDAY BUT PRIMARILY OVER EXTREME EASTERN PORTIONS ON WEDNESDAY AS UPPER LOW SLOWLY STARTS TO MOVE EAST OF THE REGION. BUFKIT SOUNDINGS INDICATE CAPE VALUES REACHING 500 J/KG EACH AFTERNOON SO WILL INCLUDE THUNDERSTORMS EACH AFTERNOON. THE COLD CORE NATURE OF THESE STORMS SHOULD KEEP ANY CONVECTION SUB SEVERE. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... UPPER LOW CONTINUES TO SLOWLY MOVE EAST OF THE REGION WEDNESDAY NIGHT INTO THURSDAY WITH IMPROVING CONDITIONS. HIGH PRESSURE WILL THEN CREST THE STATE ON FRIDAY AS UPPER RIDGE BUILDS ACROSS NEW ENGLAND. NEXT TROUGH WILL APPROACH FROM THE WEST DURING THE WEEKEND BUT A LOT OF UNCERTAINTY AT THIS TIME DUE TO CONVECTION FEEDBACK IN THE MODELS. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... NEAR TERM: A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND CROSS THE TERMINALS LATE TODAY THROUGH TONIGHT. EXPECT VFR CONDS ALL TERMINALS INTO THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE TERMINALS FROM THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THERE MAY BE BRIEF PERIODS OF MVFR/IFR IN ANY STRONGER CONVECTIVE ACTIVITY THIS AFTERNOON AND INTO TONIGHT. SHORT TERM: VFR CONDITIONS EXCEPT FOR PERIODS OF MVFR IN SHOWERS TUESDAY AND WEDNESDAY. && .MARINE... NEAR TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS THROUGH TONIGHT. VSBY MAY BE REDUCED TO 1 TO 3 NM LATE TODAY AND TONIGHT IN SCATTERED SHOWERS AND TSTMS AS WELL AS PATCHY FOG. SHORT TERM: WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA TUESDAY AND WEDNESDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA/MCB SHORT TERM...FOSTER LONG TERM...FOSTER AVIATION...DUDA MARINE...DUDA/FOSTER
Hazardous weather outlook, Aug 1, 3:37 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 337 AM EDT MON AUG 1 2011 MEZ001>006-010-011-015>017-029>032-020745- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 337 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO THIS EVENING AS A COLD FRONT CROSSES THE REGION. SOME OF THE THUNDERSTORMS MAY BE STRONG TO SEVERE...WITH STRONG WIND GUSTS AND HAIL POSSIBLE. THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND INTO THIS EVENING. ANZ050>052-020745- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 337 AM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DUDA
In the hours before
Special weather statement, Aug 1, 12:52 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1252 PM EDT MON AUG 1 2011 MEZ001-011730- NORTHWEST AROOSTOOK ME- 1252 PM EDT MON AUG 1 2011 THUNDERSTORMS MOVING INTO NORTHWESTERN AROOSTOOK COUNTY WILL BRING HEAVY DOWNPOURS...CLOUDS TO GROUND LIGHTNING...GUSTY WINDS AND POSSIBLY SMALL HAIL BETWEEN 1 PM AND 2 PM THIS AFTERNOON.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:29 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 61 min |
| Aug 1, 3:43 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 1, 3:56 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 64 min |
| Aug 1, 4:37 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 53 min |
| Aug 1, 5:08 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 67 min |
| Aug 1, 5:39 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 1, 7:24 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 66 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.